Page 1 of 2 12 LastLast
Results 1 to 10 of 11

Thread: Changes made in pulse steriod treatment

  1. #1
    New Community Member
    Join Date
    Apr 2011
    Location
    North Texas
    Posts
    8

    Question Changes made in pulse steriod treatment

    I have a question that I hope some one here can answer for me.

    I was diagnosed with RRMS in 1988. I have been taking IV pulse steroids (Solumedrol) one day a month since 2006 after a wicked MS attack. Initially it was a dosage of 1 gram each time, then it was lowered to 500 mg about 2 years ago. This treatment with weekly Avonex injections (started in 1996) seem to work for me at keeping those exacerbations at bay. Having had many IVs over the course of my MS lifetime and the regular ones given for various hospitalizations (births, surgeries etc.) my veins are getting harder to deal wiih because of all of the scar tissue hat has built up. I am not ready for a port, so I mentioned my concerns to my neurologist yesterday at my check up appointment. He recommended that I try taking 10 50 mg tablets of oral Prednisone for a dose of 500 mg one day a month instead of the IVs. So this morning I took my 10 pills with breakfast as he recommended with an antacid. We will see how this works out, as it is a lot cheaper and doesn't require a nurse or more needle sticks. Yeah, the pills taste pretty awful, but that was temporary. Does anyone have any experience with taking large oral doses of Prednisone?
    Thanks in advance for any advice or suggestions anyone might have.

  2. #2
    Distinguished Community Member
    Join Date
    Oct 2006
    Location
    Tehran
    Posts
    664

    Default

    You do know that steroids can do a number on your bones? Have you talked to your doctor about that?

  3. #3
    Distinguished Community Member
    Join Date
    Oct 2006
    Location
    Red Sox Nation :D
    Posts
    2,290

    Default

    Welcome, Moul4.

    Have you ever had a holiday to see if you, in fact, still need the steroids? Just wondering. There are many things to watch out for- GI bleeding would top my list, osteopenia and cardiac disease as well.

    I only have experience w the once a month gram of Solu-medrol IV and only for 10 months. There is someone on the board doing injections of Acthar Gel (acth).

    Best to you,
    ANN
    There comes a time when silence is betrayal.- MLK

  4. #4
    New Community Member
    Join Date
    Apr 2011
    Location
    North Texas
    Posts
    8

    Default

    Oh, I am familiar with what steroids can do to my bones. My doctor has me do yearly bone scans, take lots of calcium and do weight bearing exercise. I have liver function tests twice a year and my stomach is isn't bothered by the meds. My GP has her eye on that closely. Thanks for your concern.

    Today's treatment has gone really well. Actually no different from the IV- just no needle stick. I have lots of energy, my house is clean. The awful steroid taste is even there. Been chewing lots of sour gum, and eating spicy food.

  5. #5
    New Community Member
    Join Date
    Apr 2011
    Location
    North Texas
    Posts
    8

    Default

    ANN,

    Yes, I have done the break to see if the steroids were still necessary, the of Avonex and Pulse steroids is the combo that works for me. I had tried doing the Pulse thing once every three months for about 2 years and that wasn't working for me. My doctors follow me very closely as they have done for years.

    Thanks for your response,
    moul4

  6. #6
    Distinguished Community Member
    Join Date
    Oct 2006
    Location
    The South
    Posts
    549

    Default

    Welcome Moul, I live in a very urban area with a major MS Center. The latest treatment for MS exacerbations is Acthar Gel. It is a very old treatment of ACTH and was given before steroids but has been reformulated. I have problems with high blood sugars with Solumedrol. Steroids can also be a problem for our bones as has been said. The Acthar Gel is extremely expensive as one series of 5 injections cost $30,000. If you have good insurance coverage with a major player such as Medicare and a secondary policy it will be covered. I was told it would only cost me $150..... but so far I have not received a bill.

    As usual ....as with any pharmaceutical I have tried..... I didn't like the side effects but we are all different in how we react to treatments. Ask your doc about it if you need an alternative.

    Gabriella
    Progressive/Relapsing MS, Myasthenia Gravis, Spinal Stenosis, Degenerative Disc Disease, Diabetes, Hypertension, Hashimoto's Thyroiditis
    Advocate for ADA, Artist's Community for Change, ADAPT, Universal Living in Place, HopeKeepers, Complementary and Alternative Medicine

    "Life is mostly froth and bubble, two things stand like stone. Kindness in another's trouble, Courage in your own"........Adam Lindsay Gordon

  7. #7
    Distinguished Community Member
    Join Date
    Oct 2006
    Location
    North Carolina
    Posts
    3,302

    Default

    Does the oral Prednisone cause a weight gain when taken over a long period of time? Just asking - I have only had short epsisodes of Prednisone, but have known of some others who have taken it long term and gained quite a bit of weight. That may not even be a problem for you.
    Virginia

  8. #8
    New Community Member
    Join Date
    Apr 2011
    Location
    North Texas
    Posts
    8

    Default

    Virgina,
    The steriods cause weight gain either by IV or orally. I experienced that early on in my MS life. Some of that is water and a lot comes from the uncontrolled eating that some of us do while taking steriods. I joke that I would clean my plate then chew the table legs off the table I was eating on. In the past few years I have managed to lose 100# and part of that was realizing the medicine is what was making me hungry. I wasn't really hungry.
    The weight has remined off, and I did it myself by measuring portions and counting calories. No drugs or surgrey.
    Last edited by moul4; 01-08-2013 at 05:33 PM. Reason: posted before finishing

  9. #9
    New Community Member
    Join Date
    Apr 2011
    Location
    North Texas
    Posts
    8

    Default

    Gabriella,
    Great input. I do have Medicare and secondary insurance so the alterative could be an option if I need to try that route. I too go to a MS clinic where I live and have been really happy with it.

    moul4

  10. #10
    Distinguished Community Member agate's Avatar
    Join Date
    Oct 2006
    Location
    USA
    Posts
    6,747
    Blog Entries
    11

    Default

    Quote Originally Posted by moul4 View Post
    This quote is hidden because you are ignoring this member. Show Quote
    In the past few years I have managed to lose 100# and part of that was realizing the medicine is what was making me hungry. I wasn't really hungry.
    The weight has remined off, and I did it myself by measuring portions and counting calories. No drugs or surgrey.
    Congratulations on the weight loss, moul4, and WELCOME to this board!

    I had to lose 100 lbs. too and I did that back in 1984-85. It was a battle but I'm glad I did it. I didn't have any excuse for the weight gain except overeating. After MS came along I was much less active than I had been--that probably contributed to the problem.

    Do you know about the National Weight Loss Registry?

    http://www.nwcr.ws/

    It's a registry for people who've maintained a weight loss of 30+ lbs. for a year or more. Every year they send a form for you to record your current weight, and sometimes they ask a few questions about your diet and exercise.

    Sorry I can't help on your Prednisone question.
    MS diagnosed 1980. Avonex 2002-2005. Copaxone 6/07 - 5/10.
    Member of this MS board since 2001.

Page 1 of 2 12 LastLast

Similar Threads

  1. I made me laugh
    By lor in forum Chit-Chat
    Replies: 7
    Last Post: 10-26-2012, 10:23 AM
  2. One year Annoversary , I made it
    By Ging in forum Aneurysm
    Replies: 3
    Last Post: 09-16-2012, 03:29 AM
  3. Seizure made me happy?
    By Travis from MN in forum Epilepsy
    Replies: 5
    Last Post: 04-12-2012, 07:12 PM
  4. Made it through another holiday
    By houghchrst in forum Alcoholism, Addiction and Recovery
    Replies: 6
    Last Post: 02-14-2012, 01:08 AM

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •  


BTC Inc's Disclaimer and Privacy Policy

The material on this site is for information & support purposes only, and is not a substitute for medical advice provided by a licensed health care provider. Always consult your doctor before trying anything that you find online.